Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

No improvement after taking thyroid medication. Feeling cold, dizziness and foggy brain. Any help?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1482 Questions
I am continuing to take Thyroid medication but feel no improvement. I am unsure whether I hard another condition in diagnosed or if I have an issue with my Thyroid Meds.

I am experiencing foggy brain; general confusion; feeling that my brain works slower than it has in the past; aching neck, pains in arms, legs, feet, ankles and hands; feeling cold and hot continually (never normal); sweating profusely when I do even a tiny amount of exercise (eg a small walk); dizinesss; a veer towards the left when walking and general feelings of unbalance; feeling of all over weakness and lethargy.

Would you have concerns about any other conditions I should be checked for?! Does it seem like a thyroid medication issue?!
Posted Mon, 27 Aug 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 6 hours later
I see you have type 1 diabetes and are taking insulin. The symptoms you are reporting could potentially reflect many causes. For example it is possible your thyroid is off and needs regulation. But it is also possible that your diabetes is uncontrolled and you may be having several hypoglycemic episodes that manifest as the symptoms that you are experiencing. Moreover there are many other conditions that can explain these symptoms. So you need a thorough evaluation by an Internist who will likely perform preliminary investigations and refer to a specialist if necessary.

Regarding thyroid, armor thyroid is not the recommended medication. Levothyroxine is preferred. How much your body needs of this will be determined by a blood test for TSH and free T4. It will be useful to run TPO antibodies as a lab test too.
Above answer was peer-reviewed by
Follow-up: No improvement after taking thyroid medication. Feeling cold, dizziness and foggy brain. Any help? 11 days later
I have had a series of blood tests done and they have noted the following:

Serum Cortisol (9am: 492 nmol/l (ref 101-536)
Serum Iron Level: 10.1 umol/l - Low
Serum Ferritin: 151 ng/mol
Serum TSH: 2.5
Serum Folate: 6.4 ug/l
Serum Folate: 6.4 ug/mol

Many Thanks
Answered by Dr. Shehzad Topiwala 7 hours later
Your cortisol seems robust but an endocrinologist will be able rule out cortisol deficiency by clinical examination and further testing only if necessary.
The low iron levels can be taken care of by an Internist or hematologist.
The thyroid test looks normal.
Above answer was peer-reviewed by
Follow-up: No improvement after taking thyroid medication. Feeling cold, dizziness and foggy brain. Any help? 6 days later
I have had my TPO Abs test done and it came back elevated at approximately 1000 (uk reference range).

What does this mean considering I have been on Levothyroxine (200 mcg) and Armour (2 grains) for over 3 years?

Sorry to ask such bitty questions. I just kee getting different blood test results back at different times.
Answered by Dr. Shehzad Topiwala 2 hours later
A high TPO implies you likely have hashimoto's disease, a permanently underactive thyroid that requires you to take thyroid medication for the rest of your life. You are already doing so. As i advised you earlier also, armor is not safe. Levothyroxine alone suffices. WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: No improvement after taking thyroid medication. Feeling cold, dizziness and foggy brain. Any help? 2 hours later
Thanks so much for your prompt response.

What does the presence of these antibodies even after 3 years of taking Thyroxine signify? Does this mean that my Thyroid gland will continue to become less fnctional? Do the TPO Abs make people feel ill in themselves or is it the action on thyroid that causes people to feel ill?

Why is T4 prefereable to Armour and/or T3. I was under the impression that people respond differently to these treatments - and furthermore there is no conclusive evidence that suggests either one is more effective than the other. I'm not disagreeing. Just wondering what you base your statement that "levothyroxine" suffices on.

Answered by Dr. Shehzad Topiwala 15 hours later

The antibodies by themselves are not known to directly cause ill-effects. They cause thyroid cells to be destroyed after which the individual becomes hypothyroid typically for life. So after treatment with thyroid medication is begun, it does not matter what the antibody status is. There is no need to keep checking them either. The only utility of checking them is to know if there are positive once so we understand that the person harboring them is prone to hypothyroidism.

Regarding t3 vs T4, the latter is preferred. Read the following link for details:

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor